Pharmaceutical

Study investigates testosterone side effects

Low T1 Study investigates testosterone side effectsLast year, the Food and Drug Administration (FDA) ordered manufacturers of testosterone replacement products to add blood clot warnings to the safety labels of the hormones. A new study suggests testosterone supplements may not increase the risk of blood clots, but the risk for heart attacks and strokes in patients who use the therapy remains.

The most common forms of blood clots in the veins, also known as venous thromboembolism (VTE), are deep vein thrombosis (blood clot in the leg) and pulmonary embolism (blood clot in the lungs). It is the third most common cardiovascular problem after heart attacks and strokes.

The FDA warning was primarily based on post-marketing data and case reports. No large-scale studies on testosterone therapy and VTE had been conducted. Thus, Jacques Baillargeon, professor of epidemiology at the University of Texas Medical Branch at Galveston, set out to investigate this risk. He and colleagues analyzed data from more than 30,000 American men aged 40 and older and found that men who had prescriptions for testosterone treatments were not at an increased risk of VTE.

Researchers also looked at the various types of testosterone therapies, including gels, creams, injections and patches, and found none were associated with an increased risk of blood clots. Researchers concluded that more studies are needed to rule out the risk.

The study, however, did not investigate the number of heart attacks or strokes among men taking testosterone treatments. Previous studies have shown an association between the hormones and cardiovascular events great enough to prompt the FDA to conduct an investigation.

Manufacturers of testosterone treatments currently face lawsuits claiming the dugs caused heart attacks, strokes and death.

Source: WebMD